SEROTONIN SYNDROME

Serotonin syndrome is thought to result from the over-stimulation of the 5-HT1A and
5-HT2A receptors and possibly other serotonin receptors in the central nervous system.
It can, exceptionally, occur with the use of one drug, but much more usually it
develops when two or more drugs with serotonergic actions are given together. The
characteristic symptoms fall into three main areas, namely altered mental status
(agitation, confusion, mania), autonomic dysfunction (diaphoresis, diarrhoea, fever,
shivering) and neuromuscular abnormalities (hyperreflexia, incoordination, myoclo-
nus, tremor). Serotonin syndrome usually resolves within about 24 hours if the
offending drugs are withdrawn and supportive measures given. Most patients recover
uneventfully, but there have been a few fatalities. Many drugs have serotonergic
actions, but the advice on concurrent use of these drugs varies greatly between
manufacturers. The SSRIs are amongst the most commonly implicated drugs, and the
concurrent use of serotonergic drugs with SSRIs is generally cautioned. The most
practical approach therefore seems to be to monitor for potential symptoms, and to
seek medical advice should they occur.
(78)
© 2006-2018 medpill.info Last Updated On: 11/10/2018 (0)
×
Wait 20 seconds...!!!